Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 83, NWS North Platte, NE

June 16, 2019Chase County, Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 16, 2019, 1:58 PM MDT for Chase County, Hayes County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2019, 1:58 PM MDT (19:58 UTC)
Expired
Jun 16, 2019, 2:45 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Chase County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 2:05 PM MDTHAIL 1E Enders, NEQUARTER SIZE HAIL AND LOTS OF RAIN WITH STANDING WATER IN THE YARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WUUS53 KLBF 161958
SVRLBF
NEC029-085-162045-
/O.NEW.KLBF.SV.W.0083.190616T1958Z-190616T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
258 PM CDT Sun Jun 16 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Chase County in southwestern Nebraska...
  Southwestern Hayes County in southwestern Nebraska...

* Until 345 PM CDT/245 PM MDT/.

* At 258 PM CDT/158 PM MDT/, a severe thunderstorm was located over
  Enders, or 7 miles southeast of Imperial, moving southeast at 15
  mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Wauneta, Enders Reservoir State Recreation Area, Enders, Center Dam
  Campground, Area A Campground and Church Grove Campground.

This includes Highway 61 between mile markers 26 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 10151 4044 10166 4058 10152 4046 10122
      4035 10128
TIME...MOT...LOC 1958Z 307DEG 15KT 4047 10152 

HAIL...1.25IN
WIND...<50MPH
 
$$

BJT/DS
2 follow-up statements
584 
WWUS53 KLBF 162034
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
334 PM CDT Sun Jun 16 2019

NEC029-085-162045-
/O.CON.KLBF.SV.W.0083.000000T0000Z-190616T2045Z/
Chase NE-Hayes NE-
334 PM CDT Sun Jun 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM
CDT/245 PM MDT/ FOR SOUTHEASTERN CHASE AND SOUTHWESTERN HAYES
COUNTIES...

At 333 PM CDT/233 PM MDT/, a severe thunderstorm was located over
Wauneta, or 17 miles southeast of Imperial, moving southeast at 15
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Wauneta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 10151 4037 10153 4053 10140 4046 10122
      4035 10128
TIME...MOT...LOC 2033Z 307DEG 15KT 4038 10136 

HAIL...1.00IN
WIND...<50MPH
 
$$

BJT/DS
400 
WWUS53 KLBF 162047
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
347 PM CDT Sun Jun 16 2019

NEC029-085-162057-
/O.EXP.KLBF.SV.W.0083.000000T0000Z-190616T2045Z/
Chase NE-Hayes NE-
347 PM CDT Sun Jun 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE AND
SOUTHWESTERN HAYES COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail is still possible with this thunderstorm.

LAT...LON 4035 10151 4037 10153 4053 10140 4046 10122
      4035 10128
TIME...MOT...LOC 2047Z 307DEG 15KT 4035 10130 

$$

BJT/DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 11:30 AM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 16, 11:30 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1230 PM CDT Sun Jun 16 2019

.UPDATE...
Issued at 938 AM CDT Sun Jun 16 2019

The latest update is account for the on going showers across
northwest Nebraska and the eastern Panhandle. Rainfall amounts
are generally a tenth of an inch per hour or less, but the KLNX
radar estimates it could be as high as a quarter of an inch per
hour over eastern Sheridan and far western Cherry Counties. This
morning convection should set up a boundary which additional convection
across SW NEB will develop or intensify later this afternoon.
Several CAMs and the incoming 12Z NAM are highlighting southwest
Nebraska for heavy rainfall and a marginal risk of severe weather.
We increased rainfall amounts in this area which serves our
current flood watch well.

UPDATE Issued at 613 AM CDT Sun Jun 16 2019

A forecast update is in place for the showers which are farther
south than forecast by the HRRR and RAP models.

UPDATE Issued at 429 AM CDT Sun Jun 16 2019

The HRRR, RAP and NAM continue to indicate heavy rain tonight (1.5
to 4 inches). A Flood Watch is in place late this afternoon
through Monday morning for the southern Sandhills and parts of
southwest Nebraska.

&&

.SHORT TERM...(Today through Monday)
Issued at 327 AM CDT Sun Jun 16 2019

An upper level disturbance across Wyoming moves into nwrn Nebraska
this morning and casts a weak Sfc front across the Sandhills and
Southwest Nebraska this afternoon. The front is expected to become
the focus for thunderstorms and locally heavy rainfall late this
afternoon and this evening with the best rain chance across the
Sandhills.

The model consensus shows the front and the rain shifting slowing
south and east late tonight and decays Monday morning across ncntl
Nebraska.

If the model consensus is correct, a sfc front will reform across
the Sandhills and swrn Nebraska Monday afternoon. Once again the
front will be the focus for locally heavy rainfall late Monday
afternoon.

The rain forecast today, tonight and Monday uses a blend of the
HRRR, RAP, HREF and the model blend. The NAM was not used as it
places the heavier rain south of the model consensus including the
SREF which keeps the heaviest rain across the cntl Sandhills this
afternoon and tonight. The temperature forecast today through
Monday uses the guidance blend plus bias correction which worked
well Friday and Saturday.

.LONG TERM...(Monday night through Saturday)
Issued at 327 AM CDT Sun Jun 16 2019

The model consensus suggests the best rain chances Monday night are
along and south of Interstate 80. A check on moisture advection in
the NAM and other models indicates weak winds around 15-20kts at
h850 and 700mb, and 15-25kts at h500mb. This will support slow
moving ordinary thunderstorms that are outflow dominant. Ambient
precipitable water of 1.25-1.4 inches supports a low or marginal
risk for flooding given the weak moisture advection shown by the
models.

The models continue to show a mostly closed h700mb low forming
across srn Nebraska Tuesday. This supports a continue chance of
showers and thunderstorms across wrn and ncntl Nebraska with the
best chance for heavy rain across eastern Nebraska, east of the
h700mb low.

The model consensus is in good agreement for 500mb winds to increase
to 40-50kts Wednesday through Saturday. The instability however
remains very modest with MLCAPE generally less than 2000J/KG. High
temperatures in the upper 70s to around 80 produce very little
instability. Thus, there are opportunities for a few strong or
isolated severe storms late Friday and Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1230 PM CDT Sun Jun 16 2019

Periodic showers and thunderstorms are the primary aviation
weather concern across western Nebraska through the forecast
period. The most widespread thunder activity will take place this
evening and tonight. Drops in cigs and visby, along with erratic
gusty winds are expected with any thunderstorm. Persistent lower
cigs, resulting in MVFR, are likely across northern terminals
(including KVTN) Monday morning as a stratus deck builds in.

&&

.HYDROLOGY...
Issued at 938 AM CDT Sun Jun 16 2019

The latest CAMs with support from the 12z operational NAM continue
to highlight the potential of a 1-4" of rainfall centered over
southwest Nebraska. We are a bit concerned that this rain may
center slightly northeast over the central Sandhills where the
water table is abnormally high. Given that it is still early and
the latest guidance is rolling in now, we are not going to make
any major changes to the flood watch that was issued this
morning, but are evaluating the need to expand it northeast.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 4 PM CDT /3 PM MDT/ this afternoon through
Monday morning for NEZ023-024-035-036-057>059-069-070.

&&

UPDATE...Jacobs
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
HYDROLOGY...Jacobs
Hazardous weather outlook, Jun 16, 10:51 AM MDT, 3 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1151 AM CDT Sun Jun 16 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-171700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1151 AM CDT Sun Jun 16 2019 /1051 AM MDT Sun Jun 16 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms will affect western and north central
Nebraska through the evening and nighttime hours. The primary
concerns are very heavy rainfall and frequent lightning. However,
a few storms may produce large hail and strong winds, primarily
along and west of Highway 83.

A Flood Watch is in effect through early Monday morning for
portions of the western Sandhills and southwest Nebraska. Rainfall
totals may exceed one inch, which could lead to street and lowland
flooding. An already high water table and area road closures would
worsen.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

The threat for strong thunderstorms and very heavy rain continues
Monday and Monday night. Hail and wind are the primary severe
threats. Rainfall totals could exceed one inch locally.

Periodic thunderstorm chances continue Tuesday through Saturday.
The threat for organized severe weather during this time is low
though additional locally heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of west central
and southwest Nebraska late Sunday afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS/NJ

In the hours before

Special weather statement, Jun 16, 12:32 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
132 PM CDT Sun Jun 16 2019

NEZ058-069-070-161915-
Chase NE-Hayes NE-Perkins NE-
132 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PERKINS...
NORTHEASTERN CHASE AND WEST CENTRAL HAYES COUNTIES UNTIL 215 PM
CDT/115 PM MDT/...

At 131 PM CDT/1231 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Imperial, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Imperial, Champion and Wanamaker State Wildfire Management Area.

This includes Highway 61 between mile markers 41 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4045 10175 4063 10181 4076 10140 4050 10131
TIME...MOT...LOC 1831Z 249DEG 10KT 4057 10169

Jacobs
Special weather statement, Jun 16, 1:07 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
107 PM MDT Sun Jun 16 2019

NEZ057-058-161930-
Perkins NE-Keith NE-
107 PM MDT Sun Jun 16 2019

...SPECIAL WEATHER STATEMENT...

At 106 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Big Springs, moving east at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Perkins and southwestern Keith Counties.

This includes Interstate 80 in Nebraska between mile markers 116 and
117.

LAT...LON 4103 10205 4109 10189 4092 10178 4086 10205
TIME...MOT...LOC 1906Z 247DEG 7KT 4095 10199

Snively
Local storm report, Jun 16, 1:21 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
221 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             2 N IMPERIAL            40.55N 101.64W
06/16/2019  M1.00 INCH       CHASE              NE   EMERGENCY MNGR

            QUARTER SIZE HAIL COVERING HIGHWAY 61 2 MILES NORTH OF
            IMPERIAL.

&&

SJACOBS
Local storm report, Jun 16, 1:22 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
222 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             1 N IMPERIAL            40.53N 101.64W
06/16/2019  M1.75 INCH       CHASE              NE   EMERGENCY MNGR

&&

SJACOBS
Special weather statement, Jun 16, 1:36 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
136 PM MDT Sun Jun 16 2019

NEZ057-058-162015-
Perkins-Keith-
136 PM MDT Sun Jun 16 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PERKINS...SOUTH
CENTRAL KEITH AND NORTHERN CHASE COUNTIES...

At 135 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Brule to 6 miles
southwest of Grant. Movement was east at 20 mph.

Nickel size hail is possible with these storms.

Locations impacted include...
Grant, Madrid and Wild Horse Spring.

This includes Highway 61 between mile markers 54 and 83.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4109 10149 4070 10145 4070 10191 4106 10192
TIME...MOT...LOC 1935Z 270DEG 17KT 4100 10181 4077 10182

BJT/DS
Local storm report, Jun 16, 1:56 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
256 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             5 ESE IMPERIAL          40.49N 101.55W
06/16/2019  M1.00 INCH       CHASE              NE   PUBLIC

            PEA TO QUARTER SIZE HAIL.

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:29 AM MDTFlood WatchLBFArthur, Chase, Grant, Hayes, Hooker, Keith and 3 more23 hr
Jun 16, 12:32 PM MDTSpecial Weather StatementLBFChase43 min
Jun 16, 12:57 PM MDTSevere Thunderstorm WarningLBFChase33 min
Jun 16, 1:07 PM MDTSpecial Weather StatementLBFPerkins23 min
Jun 16, 1:29 PM MDTSevere Thunderstorm WarningLBFChase46 min
Jun 16, 1:36 PM MDTSpecial Weather StatementLBFPerkins39 min
Jun 16, 1:46 PM MDTSevere Thunderstorm WarningLBFPerkins44 min
Jun 16, 2:00 PM MDTSpecial Weather StatementLBFDeuel45 min
Jun 16, 2:56 PM MDTSpecial Weather StatementLBFChase34 min
Jun 16, 3:15 PM MDTAreal Flood AdvisoryLBFChase3 hr
Jun 16, 3:45 PM MDTFlash Flood WarningLBFChase3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.